Posterior reversible encephalopathy syndrome induced by anti-VEGF agents
- 710 Downloads
Posterior reversible encephalopathy syndrome (PRES) is a clinico-radiological entity that may occur in patients receiving anti-vascular endothelial growth factor (VEGF) agents such as bevacizumab and tyrosine kinase inhibitors. Little is known about the characteristics of patients at risk for PRES under anti-VEGF agents. We carried out a comprehensive review of reports documenting the occurrence of PRES in patients receiving anti-VEGF agents. Twenty-six patients are described with a majority of females (73.1%). Almost a third of patients had a past history of hypertension. The most common symptoms included headache, visual disturbance and seizure. A vast majority of patients had hypertension at the diagnosis of PRES, and proteinuria was detectable each time it was investigated. Neurological outcome was favorable in all cases with a symptomatic treatment including blood pressure control. The risk of PRES is increased when blood pressure is poorly controlled and when proteinuria is detectable. The clinical course appears favorable with a symptomatic treatment. PRES is a potentially severe but manageable toxicity of anti-VEGF agents.
KeywordsReversible posterior leukoencephalopathy syndrome Angiogenesis inhibitors VEGF-A Cancer Outcomes
Conflicts of interest statement
Dr. Mir has acted as paid consultant for Roche. Prof. Goldwasser has acted as paid consultant for Pfizer and Bayer. The other authors have no conflict of interest to declare.
- 9.Mir O, Coriat R, Ropert S, Cabanes L, Blanchet B, Camps S et al (2010) Treatment of bevacizumab-induced hypertension by amlodipine. Invest New Drugs. doi: 10.1007/s10637-010-9549-5
- 13.Artunay O, Yuzbasioglu E, Rasier R, Sengul A, Bahcecioglu H (2010) Posterior reversible encephalopathy syndrome after intravitreal bevacizumab injection in patient with choroidal neovascular membrane secondary to age-related maculopathy. J Ocul Pharmacol Ther 26(3):301–303PubMedCrossRefGoogle Scholar
- 15.Chang Y, Mbeo G, Littman SJ (2011) Reversible posterior leukoencephalopathy syndrome associated with concurrent bevacizumab, gemcitabine, and oxaliplatin for cholangiocarcinoma. J Gastrointest Cancer. doi: 10.1007/s12029-011-9279-8
- 18.dos Reis Simões da Silva FM, Burgos Pêgo PM, Henriques Vendrell MC, de Azevedo Batalha Ferreira dos Santos Farias MJ, Ribeiro Timóteo AC, Martins da Costa MC, Monteiro Barbosa Moreira Cravo IM, Ribeiro Gomes FM (2011) Posterior Reversible Encephalopathy Syndrome and Anti-Angiogenic Agents: A Case Report. Neuro-ophtalmology 35(1):32–37Google Scholar
- 29.Lou E, Turner S, Sumrall A, Reardon DA, Desjardins A, Peters KB et al (2011) Bevacizumab-induced reversible posterior leukoencephalopathy syndrome and successful retreatment in a patient with glioblastoma. J Clin Oncol. doi: 10.1200/JCO.2011.36.1865
- 30.Seet RC, Rabinstein AA (2011) Clinical features and outcomes of posterior reversible encephalopathy syndrome following bevacizumab treatment. QJM. doi: 10.1093/qjmed/hcr139
- 32.Paker AM, Chi L, Ruiz MC, Loghin ME (2011) Posterior reversible encephalopathy syndrome in patients with cancer. J Clin Oncol 29(suppl):2561Google Scholar